Iowa, 2008Flash Flood in Iowa, August 28, 2008
August 28, 2008 · NWS DVN · 1 event in 1 county or zone
00 inches fell in Burlington, IA during the early morning hours of August 28 resulting in some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall of about 1.50 to 2.00 inches fell in Burlington, IA during the early morning hours of August 28 resulting in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 1:32 AM CST, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 28, 1:32 AM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 AM CDT THU AUG 28 2008
.SYNOPSIS...
CONVECTION IS MOVE EAST NORTHEAST ACROSS IOWA TONIGHT...IN RESPONSE
TO WARM MOIST ADVECTION AND ASSENT FROM A SHORT WAVE AT MID LEVELS.
THE LOW LEVEL JET SHOULD WEAKEN AS THIS CONVECTION MOVES INTO THE
AREA THROUGH NOON TODAY. HOWEVER...SCATTERED CONVECTION IS LIKELY TO
PROGRESS ACROSS AT LEAST THE NORTHWEST 1/2 OF THE CWA THROUGH THE
EARLY TO MID MORNING HOURS TODAY. CLOUDS FROM THIS CONVECTION ARE
WIDESPREAD...AND SHOULD REMAIN IN PLACE MOST OF THE MORNING.
TODAYS FORECAST WILL BE UPDATED FOR CONVECTIVE TRENDS PRIOR TO 6 AM.
&&
.SHORT TERM...TODAY AND TONIGHT
THE MAIN QUESTION TODAY WILL BE HOW MUCH HEATING AND INSTABILITY
DEVELOPMENT WILL OCCUR WITH THE DISSIPATING MCS OVER THE REGION THIS
MORNING. CONFIDENCE IN THIS FACTOR IS NOT HIGH GIVEN THE NON LINEAR
CONVECTIVE MODES...AND OUR FORECAST WILL REPRESENT NEITHER A OVERLY
PESSIMISTIC VIEW OF REDEVELOPMENT...NOR ONE THAT IS AGGRESSIVE IN
BREAKING OUT WIDESPREAD THUNDERSTORMS THIS AFTERNOON...INCLUDING
SEVERE. HOWEVER...IT SHOULD BE SAID THAT WIND FIELDS COULD SUPPORT
ORGANIZED SEVERE STORMS DURING THE AFTERNOON IF WE ARE ABLE TO REACH
THE MID 80S. THE MOST LIKELY VIEW WILL BE SCATTERED
DEVELOPMENT...ESPECIALLY OVER THE EASTERN 2/3RDS DURING THE
AFTERNOON HOURS...AND CONTINUING INTO THE EARLY EVENING EAST AS THE
LAST IN A SERIES OF EMBEDDED VORT MAXES PROVIDES LIFT ALONG THE
PROGRESSIVE COLD FRONT. THE FRONT...NOW ENTERING NORTHWEST
IOWA...SHOULD REACH THE MISSISSIPPI RIVER BY LATE AFTERNOON...AND
EXIT THE EASTERN CWA BY 7 TO 8 PM. IF SEVERE WEATHER DOES OCCUR...IT
SHOULD BE WITH STORM ALONG THE FRONT DURING THIS PERIOD. SPC
DISCUSSES THESE THREATS IN THE DAY ONE OUTLOOK...BUT WE GENERALLY
AGREE THAT SHOULD WE DESTABILIZE...LOWER END SEVERE WIND GUSTS AND
HAIL UP TO 1 INCH IN DIAMETER LOOK POSSIBLE. OTHERWISE...GARDEN
VARIETY STORMS SHOULD BE THE RULE. QPF...THOUGH SOMEWHAT SPOTTY
SHOULD AVERAGE AROUND 0.25 FOR THE EVENT...WITH SOME NORTHERN
SECTIONS SEEING AROUND 0.50 ON AVERAGE INCLUDING THE CURRENT
ACTIVITY. AFTER HUMIDITY RISES TODAY IN ADVANCE OF THE
FRONT...DEWPOINTS SHOULD REACH 64 TO 69...THEY WILL FALL ONCE AGAIN
TONIGHT BEHIND THE FRONT. WE WILL CONTINUE TO FORECAST LOWER 50S
DEWPOINTS...BUT LOOKING UPSTREAM...THESE MAY NEED TO BE LOWERED
SLIGHTLY. LOWS TONIGHT SHOULD DROP BACK TO THE 50S OVER THE
NORTHWEST 2/3RDS...WHILE LOWER 60S HOLD ON TO THE SOUTHEAST.
...ERVIN...
.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
TEMPERATURES ARE PRIMARY FOCUS THROUGH WEEKEND AS SURFACE HIGH
PRESSURE BRINGS STRETCH OF DRY AND MILD CONDITIONS. HIGH
PRESSURE...CURRENTLY OVER THE NORTHERN ROCKIES...BUILDS SE AND
BECOMES ANCHORED OVER IA AND IL BY FRI NIGHT. WILL CONTINUE TO
UNDERCUT GUIDANCE BY ABOUT A CATEGORY WITH BOTH HIGHS AND LOWS. KEPT
HIGHS IN UPPER 70S TO LOWER 80S FRI...AND LOWER 80S SAT ALLOWING FOR
AIRMASS MODIFICATION. IDEAL NIGHTTIME RADIATIONAL COOLING CONDITIONS
AND DRY AIRMASS SHOULD BRING SIMILAR READINGS TO THOSE EARLIER THIS
WEEK AND HAVE LOWS IN 50S. THESE CONDITIONS MAY AGAIN BE FAVORABLE
FOR GROUND FOG...BUT WILL LEAVE THIS FOR LATER FORECASTERS TO
CONSIDER. SURFACE HIGH PRESSURE PUSHES INTO EASTERN GREAT LAKES WITH
MODELS IN AGREEMENT DEPICTING UPPER RIDGE OVER CENTRAL PLAINS
AMPLIFYING AND MOVING EAST ACROSS THE AREA SAT NIGHT INTO SUN.
RESULTING HEIGHT RISES AS UPPER RIDGE SHIFTS EAST...ALONG WITH
INCREASING LOW LEVEL SOUTHERLY RETURN FLOW...WILL WARM HIGHS BACK
WELL INTO 80S SUN AND MON.
BEYOND...00Z GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT WITH NEXT
COLD FRONT AND ASSOCIATED PRECIPITATION CHANCES HOLDING OFF UNTIL
WED. HOWEVER...A HIGH DEGREE OF UNCERTAINTY REMAINS EARLY TO MID
WEEK DUE POTENTIAL LARGE SCALE IMPACTS OF GUSTAV IN THE GULF STATES.
NO CHANGES MADE TO FORECAST BEYOND SUNDAY.
..SHEETS..
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT ALL SITES THROUGH 00Z
TONIGHT. OUTSIDE OF STORMS...MVFR CIGS ARE LIKELY THIS MORNING
AROUND 3000FT AT CID AND DBQ...AND POSSIBLY MLI AS A LARGE AREA OF
SHOWERS AND STORMS MOVES EAST NORTHEAST FROM CENTRAL IOWA. AFTERNOON
CONDIIONS SHOULD BE VFR OUTSIDE OF STORMS. BY 00Z TONIGHT...A COLD
FRONT WILL USHER IN DRIER AIR...AND VFR CONDITIONS AT ALL
SITES...OCCURING FIRST AT CID AND DBQ...THEN AT MLI AND BRL.
...ERVING...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN/SHEETS/ERVIN
Hazardous weather outlook, Aug 28, 3:29 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT THU AUG 28 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
429 AM CDT THU AUG 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY AND THIS EVENING FOR THE OUTLOOK AREA.
A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN IOWA AND
NORTHWEST ILLINOIS WILL DISSIPATE AS IT MOVES EAST THIS MORNING.
THESE STORMS ARE NOT EXPECTED TO BRING SEVERE WEATHER...BUT MAY
DROP BENEFICIAL RAINFALL OF A HALF INCH OR MORE. THIS AFTERNOON
AND EARLY THIS EVENING...A COLD FRONT WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE TO BRING ANOTHER ROUND OF THUNDERSTORMS. THESE
STORMS MAY BE STRONG TO SEVERE...WITH THE PRIMARY THREATS BEING
DAMAGING WINDS UP TO 60 MPH AND LARGE HAIL. THE SEVERE WEATHER
THREAT FOR THE AREA WILL DEPEND ON HOW MUCH HEATING OCCURS AFTER
THE MORNING SHOWERS AND THUNDERSTORMS END. IF TEMPERATURES CAN
REACH THE MID 80S OR HIGHER...THE CHANCE OF SEVERE THUNDERSTORMS
THIS AFTERNOON WILL BE HIGHER. IF TEMPERATURES REMAIN COOL UNDER
THE CLOUDS INTO THIS AFTERNOON...THE SEVERE THREAT WILL BE MUCH
LOWER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. IT IS TOO
EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND EARLY TONIGHT.
ERVIN/SHEETS
Flash Flood, Des Moines
- When
- August 28, 7:30 AM CST to 9:30 AM CST
- Where
- Des Moines County, 0.53 mi NE of West Burlington to 0.58 mi ENE of West Burlington
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.825, -91.142
Heavy rain of 1.71 inches fell in Burlington, IA over the course of a few hours the morning of August 28 resulting in the flash flooding of the 1300 block of Roosevelt Avenue. According to Burlington Police, flood waters about 18 inches deep covered the street forcing its closure for an hour or two.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arizona, August 28, 20081 injured · $27 million · 1 in hail · 12 events
- Hail and Damaging Winds in Missouri, August 28, 200820 injured · 1 in hail · 22 events
- Lightning Strike in Illinois, August 28, 2008$150,000 · 1 event
- Hail and Damaging Winds in Missouri, August 28, 2008$15,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Arizona, August 28, 2008$19,000 · 56 kt wind · 6 events
- Hail in Minnesota, August 28, 20081.25 in hail · 12 events
- Heat in California, August 28 to 29, 20083 events
- Hail and Damaging Winds in Florida, August 28, 200850 kt wind · 3 events
- Hail in Wisconsin, August 28, 20081 in hail · 2 events
- Hail in Kansas, August 28, 20081.75 in hail · 2 events
- Hail in Kansas, August 28, 20081 in hail · 2 events
- Hail in South Dakota, August 28, 20080.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132740.